Nevada, 2009

High Wind in Nevada, April 24 to 25, 2009

April 24 to 25, 2009 · NWS VEF · 3 events in 2 counties and zones

Another prolonged episode of gusty southwest winds produced isolated high wind reports in southern Nevada and southeast California.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Another prolonged episode of gusty southwest winds produced isolated high wind reports in southern Nevada and southeast California.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Apr 24, 9:48 AM PST, 3 hours 42 minutes earlier.

Area forecast discussion, Apr 24, 9:48 AM PST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1048 AM PDT FRI APR 24 2009

.SYNOPSIS...A PACIFIC STORM WILL MOVE ACROSS THE AREA TODAY AND
SATURDAY RESULTING IN LOCAL GUSTY WINDS AND COOLER TEMPERATURES. A
CHANCE OF SHOWERS WILL ALSO BE SEEN LATE TODAY AND SATURDAY...
MAINLY ACROSS THE MOUNTAINS OF SOUTHERN NEVADA AND NORTHWEST
ARIZONA. AS THE STORM MOVES EAST...IMPROVING CONDITIONS WILL BE SEEN
ON SUNDAY WITH TEMPERATURES WARMING TO NEAR NORMAL.
&&

.UPDATE...ANOTHER DAY OF WINDS...MADE A NUMBER OF CHANGES TO WIND
PRODUCTS THAT WERE OUT AFTER LOOKING AT THE LATEST OBSERVATIONS
AND MODEL GUIDANCE. IN THE OWENS VALLEY/EASTERN SIERRA/WHITE
MOUNTAINS AREA...LATEST OBSERVATIONS SHOW SOME EASTERLY WINDS AT
SOME MESONET SITES ALONG WITH SOME WESTERLY WINDS. IT LOOKS LIKE A
ROTOR HAS FORMED AND THIS WILL CONTINUE TO CREATE VARIABLE WIND
DIRECTIONS ON THE OWENS VALLEY FLOOR. WRF CROSS SECTIONS FOR THIS
AREA CONTINUES TO SHOW ISENTROPES FOLDING TO AROUND MID-SLOPE ON
THE EASTERN SIERRA THROUGH THIS EVENING HOWEVER THE PACKING OF
ISENTROPE CONTOURS IS NOT AS TIGHT AS WHAT WAS NOTED OVERNIGHT AND
FORECAST WINDS ARE SHOWN TO ONLY BE AROUND 40 KNOTS. GIVEN THIS
AND THE LACK OF STRONG WINDS CURRENTLY HAVE DECIDED TO DOWNGRADE
THE EASTERN SOUTHERN SIERRA TO A WIND ADVISORY. THE ARRIVAL OF A
STRONG JET AS THE AFTERNOON APPROACHES COULD RESULT IN SOME
STRONGER GUSTS AT RIDGETOP BOTH IN THE SIERRA AND IN THE WHITE
MOUNTAINS...SO ISSUED A WIND ADVISORY FOR THE LATER THROUGH THIS
EVENING.

THE WIND ADVISORY IN EFFECT FOR THE MOJAVE DESERT LOOKS GOOD AND
WAS EXPANDED TO INCLUDE THE KINGMAN AREA BASED ON PROGGED WINDS
FROM THE MET GUIDANCE.

IN THE SPRING MOUNTAINS AND SHEEP RANGE...CURRENT OBSERVATIONS
SHOW WINDS ARE NOT EVEN AT ADVISORY LEVELS...SO THE HIGH WIND
WARNING HAS BEEN DOWNGRADED TO AN ADVISORY. WINDS ARE EXPECTED TO
INCREASE THOUGH TO ADVISORY LEVELS AGAIN THIS AFTERNOON AS SURFACE
PRESSURE GRADIENTS TIGHTEN. ALTHOUGH WINDS MAY LET UP A LITTLE
LATER THIS EVENING...CROSS SECTIONS FROM THE HIGH RESOLUTION ARW
MODEL INDICATE A CRITICAL LEVEL DEVELOPING TO THE LEE OF THE
SPRING MOUNTAINS BETWEEN 06Z AND 12Z TONIGHT...WITH ISENTROPE
FOLDING NOTED ALONG WITH 40 KNOT WINDS. NAM SOUNDINGS HINT AT A
CRITICAL LEVEL DEVELOPING AS WELL. THUS THE POTENTIAL FOR A
DOWNSLOPE WIND TO THE LEE OF THE SPRING MOUNTAINS LOOKS LIKELY
TONIGHT. WHILE GUSTS SHOULD LIKELY MAKE IT INTO THE RED ROCK
CANYON AREA...HOW FAR INTO THE LAS VEGAS VALLEY THEY GET IS
UNCERTAIN FOR NOW. HOWEVER THERE MAY BE A PERIOD WHERE GUSTS
AROUND 40 MPH AFFECT THE SUMMERLIN AREA AND OTHER WESTSIDE LOCALS
OVERNIGHT.

NO OTHER CHANGES WERE MADE TO THE FORECAST.
&&

.AVIATION...FOR MCCARRAN...SOUTH WINDS AROUND 15KTS WITH GUSTS TO
AROUND 25KTS THRU 19Z THEN INCREASING TO 20-25KTS WITH GUSTS TO
AROUND 35KTS THRU 03Z. SOME DECREASE IN WIND/GUST SPEED EXPECTED
OVERNIGHT THEN INCREASING OUT OF THE SOUTHWEST ON SATURDAY. THE
STRONG GUSTS MAY CAUSE AREAS OF BLOWING DUST AND SAND TODAY AND
SATURDAY REDUCING VISIBILITIES TO UNDER 10SM AT TIMES. SCT MID/HIGH
CLOUDS EXPECTED THROUGH TODAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GUSTY SOUTH TO SOUTHWEST TODAY AND SATURDAY WITH
SUSTAINED SPEEDS GENERALLY 15-30KTS WITH GUSTS APPROACHING 40KTS AT
TIMES. THE STRONG GUSTS MAY PRODUCE AREAS OF BLOWING DUST AND SAND
REDUCING VISIBILITIES TO UNDER 8SM AT TIMES. SCT MID/HIGH CLOUDS
EXPECTED TODAY IN THE SOUTH WITH SCT LOW/MID CLOUDS AND BKN HIGH
CLOUDS ACROSS THE NORTH. SHOWERS AND ISOLATED THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE NORTH SATURDAY.
&&

.PREV DISCUSSION... /ISSUED 330 AM PDT FRI APR 24 2009/

.SYNOPSIS...A PACIFIC STORM WILL MOVE ACROSS THE AREA TODAY AND
SATURDAY RESULTING IN LOCAL GUSTY WINDS AND COOLER TEMPERATURES. A
CHANCE OF SHOWERS WILL ALSO BE SEEN LATE TODAY AND SATURDAY...
MAINLY ACROSS THE MOUNTAINS OF SOUTHERN NEVADA AND NORTHWEST
ARIZONA. AS THE STORM MOVES EAST...IMPROVING CONDITIONS WILL BE SEEN
ON SUNDAY WITH TEMPERATURES WARMING TO NEAR NORMAL.
&&

.SHORT TERM...MODELS DEPICT CLOSED LOW FORMING OVER THE NORTHERN
CALIFORNIA COAST BY 12Z FRIDAY AND THEN SLOWLY DIVING SOUTHEAST WITH
CENTER OF THE LOW OVER SOUTHERN NEVADA BY 18Z SATURDAY BEFORE
EJECTING EAST LATE SATURDAY. MAIN CONCERN WITH THIS SYSTEM CONTINUES
TO BE THE WINDS. FOR TODAY...STRONG WEST-EAST SURFACE GRADIENTS...
ARND 13MBS AT 09Z FRIDAY BETWEEN KLAX AND KLAS AND FLOW ALOFT TO
BRING GUSTY WINDS TO MUCH OF THE AREA BY LATE MORNING/AFTERNOON.
FAVORED AREAS TO BE HIGHLIGHTED WITH WIND ADVISORIES FOR TODAY...BUT
WILL NEED TO MONITOR CLOSELY AS ADVISORIES MAY NEED TO BE EXPANDED.
AT THE SAME TIME...90 PLUS KNOT JET TO TRANSITION OVER THE SOUTHERN
NEVADA DURING THE DAY AND LOCAL WRF/NMM MODELS SHOW THAT THE
POTENTIAL FOR DOWNSLOPE WINDS OVER THE HIGHER ELEVATIONS OF THE
SOUTHERN SIERRA AND THE SPRINGS MOUNTAINS POSSIBLE THROUGH THE DAY
RESULTING IN HIGH WIND WARNINGS. AS THE TROUGH DROPS SOUTH...EXPECT
WINDS TO DECREASE OVERNIGHT...BUT GUSTY WINDS STILL LIKELY INTO
SATURDAY AHEAD OF FRONT WHICH SHOULD MOVE THROUGH THE KLAS VALLEY
LATE SATURDAY AFTERNOON. BEST CHANCES FOR PRECIPITATION WILL BE LATE
TONIGHT OVER THE CENTRAL NEVADA MOUNTAINS AND THEN ACROSS THE
EASTERN PORTION OF THE CWA ON SATURDAY AS THE LOW TRANSITIONS EAST.
DUE TO THE INSTABILITY CREATED BY THE COLD AIR ALOFT ASSOCIATED WITH
THE LOW...ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE. TEMPS TO DROP
5-10 DEGREES TODAY AND THEN ANOTHER 10-15 DEGREES ON SATURDAY. BY
SUNDAY AND INTO SUNDAY NIGHT...NORTHWEST FLOW ALOFT TO BE OVER
THE CWA FOR GENERALLY DRY CONDITIONS AND LESS WINDS. TEMPS TO
REBOUND ON SUNDAY...BUT WITH THE CAA OF TODAY AND SATURDAY...TEMPS
WILL STILL BE BELOW NORMAL UNDER THE NORTHERLY FLOW.

.LONG TERM...MODELS DEPICT ANOTHER LOW DROPPING SOUTHEAST OUT OF
WESTERN CANADA MONDAY ONCE AGAIN BRINGING AN INCREASE SOUTHWEST FLOW
TO THE REGION. THIS IS ALSO EXPECTED TO BE THE WARMEST DAY OF THE
EXTENDED PERIOD WITH TEMPERATURES ONLY SLIGHTLY ABOVE NORMAL.
HEIGHTS BEGIN TO FALL TUESDAY AS THE UPPER LOW MOVES INTO NORTHERN
CALIFORNIA AND BRINGS BREEZY TO WINDY CONDITIONS ONCE AGAIN TO THE
CWA. MODELS ARE IN PRETTY GOOD AGREEMENT WITH THIS...JUST DIFFER IN
THE LOW CENTER PLACEMENT. IN GENERAL WITH THIS TROUGH PATTERN IN
PLACE AND EMBEDDED SHORTWAVES ROTATING THROUGH IT...UNSETTLED
CONDITIONS CAN BE EXPECTED WITH PERIODS OF GUSTY WINDS ACROSS MUCH
OF THE AREA AND OCCASIONAL SHOWERS OVER MAINLY THE NORTHERN ZONES.
TEMPERATURE FORECASTING WILL BE TRICKY AND DEPEND ON A VARIETY OF
VARIABLES BUT IT SEEMS THAT TEMPS AT OR BELOW NORMAL ARE REASONABLE.
&&

.FIRE WEATHER...ALTHOUGH WINDS HAVE DECREASED SOMEWHAT
OVERNIGHT...WINDS WILL INCREASE TO OVER 35 MPH ONCE AGAIN BY THIS
AFTERNOON AND CONTINUE INTO THIS EVENING. IN ADDITION...RELATIVE
HUMIDITY VALUES WILL DROP TO BELOW 15 PERCENT ONCE AGAIN AND THIS
ALONG WITH DRY FUELS WILL ALLOW FOR THE CONTINUATION OF THE RED FLAG
CONDITIONS FOR TODAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR NVZ461>466.
     WIND ADVISORY UNTIL 7 AM PDT SATURDAY FOR NVZ018-019.
     WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING
     FOR NVZ017.
AZ...RED FLAG WARNING UNTIL 9 PM MST THIS EVENING FOR AZZ101-102.
     WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 8 PM MST THIS EVENING
     FOR AZZ001-003.
CA...RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR CAZ229.
     WIND ADVISORY UNTIL 8 PM PDT THIS EVENING FOR CAZ519-521.
     WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING
     FOR CAZ523.
&&

UPDATE...STACHELSKI
AVIATION...SALMEN
PREVIOUS...JENSEN/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Apr 24, 3:15 AM PST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
415 AM PDT FRI APR 24 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-250100-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
415 AM PDT FRI APR 24 2009 /415 AM MST FRI APR 24 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM MOVING INTO THE AREA WILL CONTINUE TO CREATE GUSTY
SOUTHWEST WINDS ACROSS MUCH OF THE AREA TODAY BEFORE DECREASING TONIGHT.
WIND GUSTS TO NEAR 35 MPH WILL BE COMMON...BUT GUSTS TO OVER 40
MPH WILL BE SEEN ACROSS PORTIONS OF THE DISTRICT WITH HIGHER GUSTS
LIKELY ON THE EAST SIDE OF THE MOUNTAINS. PLEASE SEE THE LATEST
STATEMENTS CONCERNING WIND ADVISORIES AND WARNINGS. AT THE SAME
TIME...GUSTY WINDS AND LOW HUMIDITIES ALONG WITH DRY FUELS WILL
CONTINUE TO CREATE RED FLAG CONDITIONS OVER NORTHWEST ARIZONA AND
MUCH OF SOUTHERN NEVADA THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOCAL GUSTY WINDS WILL BE SEEN ON SATURDAY AHEAD OF A COLD FRONT
MOVING THROUGH THE AREA BUT OVERALL WINDS WILL BE LESS THAN THOSE
ON FRIDAY. ANOTHER STORM WILL BE DROPPING INTO THE AREA LATE
MONDAY AND TUESDAY WHICH WILL LIKELY BRING ANOTHER ROUND OF WINDS
TO THE AREA TUESDAY AND WEDNESDAY. AN UNSETTLED WEATHER PATTERN
WILL REMAIN OVER THE DISTRICT INTO NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Western Clark/Southern Nye

When
April 24, 1:30 PM PST
Where
Western Clark/Southern Nye forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

This gust occurred 3 miles SSW of Mercury.

High Wind, Spring Mountains

When
April 24, 3:16 PM PST
Where
Spring Mountains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

This gust occurred 2 miles SE of Mount Charleston.

High Wind, Spring Mountains

When
April 25, 1:34 AM PST
Where
Spring Mountains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

This gust occurred 1 mile ESE of Red Rock Canyon.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2009Every state in 2009This day in weather historyWarnings in Nevada, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156519, 156520, 156521.